Oregon, 2007Flash Flooding and Hail in Oregon, August 30, 2007
August 30, 2007 · NWS MFR · 6 events in 2 counties and zones
A severe and wet thunderstorm fueled by monsoonal moisture struck south Ashland on the afternoon and evening of 08/30/2007. The severe hail associated with the storm was apparently short-lived and highly localized, but flooding and wind damage was more widespread.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe and wet thunderstorm fueled by monsoonal moisture struck south Ashland on the afternoon and evening of 08/30/2007. The severe hail associated with the storm was apparently short-lived and highly localized, but flooding and wind damage was more widespread. The heaviest rain reports were around 3 inches in 4 hours. A Flash Flood Warning was issued for this storm for both the Ashland area and north central Siskiyou county, where the storm started. The first warning for north central Siskiyou county was issued at 30/1745 PDT, effective from 30/1745 PDT until 30/1815 PDT. It was extended until 30/1845 PDT at 30/1813 PDT. It expired at 30/1845 PDT. The second warning for the Ashland area was issued at 30/1853 PDT, effective from 30/1853 PDT until 30/1930 PDT. It was extended until 30/2000 PDT at 30/1925 PDT. It expired at 30/2000 PDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 30, 1:11 PM PST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 30, 1:11 PM PST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
211 PM PDT THU AUG 30 2007
.DISCUSSION...CURRENT RADAR IS SHOWING SCATTERED THUNDERSTORMS
STARING TO DEVELOP FROM AN AXIS FROM WESTERN SISKIYOU COUNTY
NORTHEAST UP TO KLAMATH FALLS. EARLIER CELLS HAD DEVELOPED JUST
SOUTH AND WEST OF KLAMATH FALLS WITH MAX DBZ NEAR 62 WITH THE CELL
MOVING NORTH TO NORTHEAST TOWARDS THE INTERSECTION OF HIGHWAY 140
AND 97. THIS CELL HAS SINCE MOVED NORTHEAST OF KLAMATH FALLS. A
SPOTTER RECENTLY REPORTED HEAVY RAIN WITH HAIL UP TO ONE HALF INCH
FROM THIS CELL. A NOW CAST HAS BEEN ISSUED FOR ZONE 29 TO ACCOUNT
FOR THIS. A FEW MORE CELLS ARE POPPING UP IN NORTHERN CALIFORNIA
AS I AM WRITING THIS. ONE IS JUST EAST OF ETNA AND THE OTHER IS
EAST OF GREENVIEW AND THEY ARE ALSO MOVING TOWARDS THE NORTH TO
NORTHEAST TOWARDS YREKA AND MONTAGUE. THUNDERSTORMS WILL CONTINUE
TO BE AN ISSUE FOR THE BALANCE OF THE AFTERNOON AND EARLY EVENING
HOURS AND WOULD EXPECT THINGS TO CONTINUE TO LIGHT UP AS THE
AFTERNOON PROGRESSES. THE ROGUE VALLEY WILL ALSO GET INTO THE MIX
WITH STORMS DEVELOPING OVER THE SISKIYOUS AND MOVE NORTH TO
NORTHEAST UP WEST AND INTO THE ROGUE VALLEY LATER THIS AFTERNOON
AND EVENING. BOTH THE GFS AND NAM THETA E VALUES SEEMS TO SUPPORT
WHERE THE STORMS ARE FIRING UP.
THUNDERSTORMS WILL DECREASE IN SEVERITY AND COVERAGE EARLY THIS
EVENING WITH ISOLATED THUNDERSTORMS EXPECTED TO CONTINUE OVERNIGHT
TONIGHT, BUT MAINLY ALONG THE CASCADES AND EAST SIDE.
A WEAK SHORTWAVE WILL MOVE UP FROM THE SOUTHWEST INTO NORTHERN
CALIFORNIA LATE FRIDAY MORNING AND CONTINUE TO MOVE INTO EASTERN
OREGON FRIDAY AFTERNOON. IT LOOKS LIKE MOST OF THE THUNDERSTORM
ACTION FRIDAY WILL BE EAST OF OUR FORECAST AREA. HOWEVER THERE IS
THE POTENTIAL FOR ISOLATED THUNDERSTORMS FRIDAY AFTERNOON IN LAKE,
MODOC AND EASTERN KLAMATH COUNTIES. FRIDAY SHOULD BE THE LAST DAY
FOR POTENTIAL THUNDERSTORMS FOR A WHILE. THE AIR MASS WEST OF THE
CASCADES SHOULD START TO STABILIZE WHICH WILL KEEP THE THUNDERSTORM
POTENTIAL NEXT TO ZERO.
MODELS ARE IN AGREEMENT IN SHOWING DRY AND COOLER WEATHER OVER THE
HOLIDAY WEEKEND. TEMPERATURES WILL BE A LITTLE BELOW NORMAL
SATURDAY THROUGH NEXT MONDAY. THE GFS AND ECMWF SHOW A TROUGH
DIGGING IN TOWARDS THE CWA MONDAY NIGHT INTO TUESDAY. A COLD FRONT
IS EXPECTED TO APPROACH THE COAST EARLY TUESDAY MORNING THEN MOVE
INLAND DURING THE DAY TUESDAY. IN TERMS OF PRECIPITATION, IT LOOKS
LIKE MOST OF IT WILL BE ALONG THE COAST AND COAST RANGE IN THE
MORNING...THEN MOVING INTO THE CASCADES LATER IN THE MORNING AND
AFTERNOON. DETAILS ON THIS WILL BE REFINED IN UPCOMING DAYS.
&&
.AVIATION...VFR CONDITIONS ALONG THE COAST THIS EVENING FOLLOWED
BY IFR CONDITIONS OVERNIGHT TONIGHT WITH LOW MARINE CLOUDS MOVING
IN. THUNDERSTORMS EXPECTED INLAND ROUTES WITH THE HIGHEST THREAT
FOR STORMS IN JACKSON, SISKIYOU, KLAMATH, MODOC AND LAKE COUNTIES
THROUGH EARLY THIS EVENING. STORMS ARE EXPECTED TO DECREASE
OVERNIGHT TONIGHT. VFR CONDITIONS INLAND ROUTES EXCEPT FOR LOCAL
MVFR CONDITIONS IN THUNDERSTORMS THIS AFTERNOON AND EVENING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ617-ORZ621-
ORZ622-ORZ623-ORZ624-ORZ625.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
CAZ280-CAZ281- CAZ282-CAZ284-CAZ285.
PACIFIC COASTAL WATERS...NONE.
PETRUCELLIHazardous weather outlook, Aug 30, 5:39 AM PST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
639 AM PDT THU AUG 30 2007
CAZ280>282-284-285-ORZ617-621>625-302000-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-UMPQUA FOOTHILLS-
WESTERN KLAMATH NF-ZONE 282-ZONE 284-ZONE 285-ZONE 621-ZONE 622-
ZONE 623-ZONE 624-ZONE 625-
639 AM PDT THU AUG 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
RED FLAG WARNING IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT
THIS EVENING FOR SCATTERED THUNDERSTORMS PRODUCING LIGHTNING WITH
INSUFFICIENT MOISTURE FOR FIRE WEATHER ZONES 280...281...282...284...
285...617...621...622...623...624...AND 625. FOR MORE DETAILS PLEASE
REFER TO THE FIRE WEATHER FORECAST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SMITH
In the hours before
Local storm report, Aug 30, 12:32 PM PST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
132 PM PDT THU AUG 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL 2 NNW KLAMATH FALLS 42.25N 121.78W
08/30/2007 E0.50 INCH KLAMATH OR TRAINED SPOTTER
&&
GLASERLocal storm report, Aug 30, 1:26 PM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
226 PM PDT THU AUG 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HEAVY RAIN 8 E CHILOQUIN 42.58N 121.70W
08/30/2007 M0.20 INCH KLAMATH OR TRAINED SPOTTER
THUNDERSTORM WITH RAIN FALLING IN A 15 MINUTE PERIOD.
SOME SMALL HAIL.
&&
GLASEREvent by event
3 flash flood, 2 high wind, 1 hail. Local standard time, as filed.
Flash Flood, Jackson
- When
- August 30, 3:15 PM PST to 7:15 PM PST
- Where
- Jackson County, Ashland
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -122.700
A former spotter in South Ashland reported 3.05 inches of rain in this time interval.
Flash Flood, Jackson
- When
- August 30, 3:15 PM PST to 7:15 PM PST
- Where
- Jackson County, Ashland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.200, -122.700
A member of the public reported that water in Hamilton creek at the corner of East Main and Clay Creek was one foot from bankfull and rising rapidly.|
Hail, Jackson
- When
- August 30, 3:15 PM PST to 4:15 PM PST
- Where
- Jackson County, Ashland
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.200, -122.700
An Ashland Emergency Manager reported large hail for a brief period in the late afternoon. This was the only report of severe hail among numerous reports of smaller hail, so it is assumed that the severe hail coverage was local and and period of time was brief.
High Wind, Jackson County
- When
- August 30, 3:15 PM PST to 4:15 PM PST
- Where
- Jackson County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
An NWS employee reported 4-6 inch diameter tree limbs down in Lithia Triangle in downtown Ashland.
High Wind, Jackson County
- When
- August 30, 3:15 PM PST to 4:15 PM PST
- Where
- Jackson County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
A city of Ashland emergency manager reported numerous trees down around the city, including one that was 4 feet in diameter that fell through a house. Two large trees in Garfield Park were also down. The fire department reported 12 calls for downed power lines, but it is not known how many of these calls were for the same line.
Flash Flood, Jackson
- When
- August 30, 4:30 PM PST to 4:33 PM PST
- Where
- Jackson County, Ashland
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -122.700
A spotter in South Ashland reported one foot of water running over the intersection of Whiteman and Siskiyou.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, August 30 to 31, 2007$303,000 · 50 kt wind · 3 events
- Lightning Strike in Alabama, August 30, 2007$65,000 · 1 event
- Hail and Damaging Wind in New York, August 30, 2007$30,000 · 2.75 in hail · 4 events
- Lightning Strikes in Georgia, August 30 to 31, 2007$30,000 · 2 events
- Hail and Damaging Winds in Maine, August 30, 20072 in hail · 19 events
- Lightning Strikes in California, August 30 to 31, 2007$18,000 · 2 events
- Hail and Damaging Wind in South Carolina, August 30, 20071 injured · $500 · 50 kt wind · 3 events
- Dust Storm and Damaging Wind in Nevada, August 30, 20071 injured · 54 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 30, 200750 kt wind · 10 events
- Hail and Damaging Wind in New Hampshire, August 30, 20071 in hail · 8 events
- Excessive Heat in California, August 30 to 31, 20077 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, August 30 to 31, 200750 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47994, 47995, 47996, 47997, 47998, 47993.